Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS St. Louis, MO

March 7, 2017Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 7, 2017, 12:55 AM CST for Macoupin County, Montgomery County, Illinois. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2017, 12:55 AM CST (06:55 UTC)
Expired
Mar 7, 2017, 1:34 AM CST
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 12:58 AM CSTTSTM WND DMGLitchfield, ILSEVERAL LARGE TREES SNAPPED.
Mar 7, 1:17 AM CSTTORNADO2 S Witt, ILAT LEAST 3 GRAIN BINS MOVED OFF THEIR FOUNDATIONS. ONE WAS THROWN MORE THAN 100 YARDS WHILE ANOTHER WAS BLOWN 50 YARDS. ALSO... 3 TO 4 SHEDS WERE UNROOFED. TIME ESTIMATED FROM RADAR.
Mar 7, 1:20 AM CSTTORNADOWitt, ILGRAIN BIN MOVED OFF FOUNDATION
Mar 7, 1:20 AM CSTTORNADOWitt, ILGRAIN BIN MOVED OFF FOUNDATION AS WELL AS TREES SNAPPED OR UPROOTED
Mar 7, 1:27 AM CSTHAIL 0.7Coffeen, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 8:52 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS53 KLSX 070655
SVRLSX
ILC117-135-070745-
/O.NEW.KLSX.SV.W.0036.170307T0655Z-170307T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1255 AM CST TUE MAR 7 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Macoupin County in southwestern Illinois...
  Montgomery County in south central Illinois...

* Until 145 AM CST.

* At 1254 AM CST, severe thunderstorms were located along a line
  extending from near Girard to Staunton, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Litchfield, Hillsboro, Staunton, Gillespie, Nokomis, Girard, Mount
  Olive, Benld, Raymond, Witt, White Oak, Farmersville, Taylor
  Springs, Coffeen, Wilsonville, Schram City, Sawyerville, Mount
  Clare, East Gillespie and Eagarville.

This includes Interstate 55 in Illinois between exits 41 and 63.
 
This also includes  Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for south central
and southwestern Illinois.

LAT...LON 3922 8925 3910 8925 3903 8948 3903 8959
      3900 8959 3900 8987 3942 8985 3952 8972
      3952 8953 3935 8953 3935 8914 3922 8914
TIME...MOT...LOC 0654Z 243DEG 51KT 3938 8978 3902 8980 

HAIL...<.75IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
750 
WWUS53 KLSX 070721
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
121 AM CST TUE MAR 7 2017

ILC117-070730-
/O.CAN.KLSX.SV.W.0036.000000T0000Z-170307T0745Z/
Macoupin IL-
121 AM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACOUPIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until 400 AM CST for south central
Illinois.

LAT...LON 3922 8925 3910 8925 3903 8948 3903 8959
      3935 8944 3935 8914 3922 8914
TIME...MOT...LOC 0720Z 261DEG 51KT 3937 8932 3901 8934 

$$

ILC135-070745-
/O.CON.KLSX.SV.W.0036.000000T0000Z-170307T0745Z/
Montgomery IL-
121 AM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR CENTRAL MONTGOMERY COUNTY...

At 120 AM CST, severe thunderstorms were located along a line
extending from near Nokomis to near Woburn, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Nokomis, Witt, Taylor Springs, Coffeen, Schram City,
Irving, Panama, Fillmore, Coalton, Donnellson, Ohlman, Wenonah and
Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for south central
Illinois.

LAT...LON 3922 8925 3910 8925 3903 8948 3903 8959
      3935 8944 3935 8914 3922 8914
TIME...MOT...LOC 0720Z 261DEG 51KT 3937 8932 3901 8934 

HAIL...<.75IN
WIND...60MPH
 
$$

Britt
214 
WWUS53 KLSX 070734
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
134 AM CST TUE MAR 7 2017

ILC135-070744-
/O.CAN.KLSX.SV.W.0036.000000T0000Z-170307T0745Z/
Montgomery IL-
134 AM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A tornado watch remains in effect until 400 AM CST for south central
Illinois.

LAT...LON 3922 8925 3910 8925 3903 8948 3903 8959
      3935 8944 3935 8914 3922 8914
TIME...MOT...LOC 0733Z 243DEG 51KT 3946 8910 3910 8912 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 12:08 AM CST, 47 minutes earlier.

Area forecast discussion, Mar 7, 12:08 AM CST, 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1208 AM CST Tue Mar 7 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 351 PM CST Mon Mar 6 2017

Focus remains the severe threat for this evening/overnight.

Not much has changed from the prev discussion. Main question
remains if convection can develop ahead of the approaching line.
Latest guidance is trending twd this convection not developing or
at least not until much later in the event.

With the main focus being the line, a few things change slightly.
The main threat is still damaging winds and isolated tornadoes
with the QLCS with 0-1 km shear of 40 kts and 0-3km shear of
around 20 kts. Severe threat shud diminish somewhat as the line
approaches the MS River, but at least a severe wind threat shud
continue into the IL counties. Expect the severe threat to exit
the CWA around 09z tonight.

Still expecting strong/gusty wly winds on Tues. Latest guidance
suggests winds will remain just below adv criteria, but will need
to continue to monitor updates.

Tilly

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 337 PM CST Mon Mar 6 2017

(Tuesday Night - Next Monday)

Cooler weather will continue to filter into the mid-Mississippi
Valley behind the closed low near Hudson Bay Tuesday night. Pressure
gradient stays up high enough between high pressure across the lower
Mississippi Valley and the low across SE Canada to keep WSW winds up
around 5-10 knots overnight. This in turn should help keep
temperatures above the freezing mark across vast majority of the
CWA.

Northwest flow aloft will be the rule for the rest of the extended
period with a few different disturbances to keep an eye on through
the weekend and into early next week. Timing and track of these
shortwaves this far out is problematic to say the least and impacts
on sensible weather...particularly Saturday's event...will be large
so forecast uncertainty with this package is quite high heading into
the weekend.

First subtle NW flow shortwave looks to move through the region late
Thursday and Thursday night. While mid/upper level forcing for
ascent does not look particularly strong nor focused...strong low-
level warm/moist advection is expected to yield a round of showers
with the best chance of across the southern third of the forecast
area.

Medium-range guidance suggests a strong arctic high pressure system
to come into the northern CONUS on Friday with the closed low across
Hudson Bay moving southeastward toward the northeastern United
States. This cold/dry antecedant airmass will likely set the stage
for a late winter/early spring winter weather event somewhere over
the midsection of the country early this weekend. As alluded to
above...very uncertain forecast but this is something to watch
moving forward. 1200 UTC deterministic (and ensembalistic) guidance
has shifted further to the S/W with the track of the low-level
cyclone which puts the CWA within the cold sector increasing the
chances for wintry precipitation.

Below normal temperatures are likely this weekend with the coldest
morning likely on Sunday behind the system. Widespread low
temperatures in the 20s appear likely but these readings could be
lower depending on what happens on Saturday.

Yet another disturbance takes aim on the bi-state region on Monday
and may bring another round of precipitation. At this point...this
system looks further to the north and warmer and would likely yield
mostly if not all plain rain.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1141 PM CST Mon Mar 6 2017

Line of strong storms will continue moving east-southeast through
the area tonight. Expect southerly wind sustained in excess of
20kts and gusts up to 40kts ahead of the line. As the line passes,
wind will shift to the west-southwest with gusts in excess of
40-45kts in the storms. Visibility will likely also drop into IFR
range in the heaviest thunderstorm cells. West-southwest wind
behind the line will turn to the west-northwest and ceilings will
lift to VFR. Breezy west-northwest flow and VFR flight conditions
will continue to prevail through Tuesday.

SPECIFICS FOR KSTL:

Line of strong thunderstorms will be at KSTL by 0630Z. Expect wind
gusts of 40kts or more, brief heavy rain likely bringing
visibilitydown to IFR conditions. The worst wind should pass
quickly, but intermittent IFR vsbys are possible for an hour or
two. Once the rain ends, expect VFR conditions to prevail with
wind becoming west-northwest behind the cold front.

Carney

&&

.FIRE WEATHER...
Issued at 341 PM CST Mon Mar 6 2017

Very low humidity values of 15 to 20 percent along with strong
and gusty westerly winds across northeast, central, and east-
central Missouri as well as west-central IL. These conditions
will be conducive to high fire danger Tuesday afternoon. However,
there is plenty of uncertainty in fuel moisture levels given the
forecast for a round of showers and thunderstorms expected
tonight. If the fuels dry out sufficiently, a red flag warning may
need to be issued but given the aforementioned uncertainty with
respect to fuel moisture levels on Tuesday, a fire weather watch
was issued with this forecast package.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from 11 AM CST Tuesday through Tuesday
     evening for Audrain MO-Boone MO-Callaway MO-Cole MO-
     Franklin MO-Gasconade MO-Knox MO-Lewis MO-Lincoln MO-Marion
     MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-
     Ralls MO-Saint Charles MO-Shelby MO-Warren MO.

IL...Fire Weather Watch from 11 AM CST Tuesday through Tuesday
     evening for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey
     IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Mar 6, 3:52 PM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CST Mon Mar 6 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms will be possible tonight, mainly during the
evening and overnight hours. The primary severe threat will be
damaging winds, but there could also be large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a fire weather watch Tuesday afternoon due to very low
relative humidity values, gusty west winds, and drying fuels.

High fire danger is likely Wednesday afternoon for portions of
northeast Missouri and west-central Illinois due to low relative
humidity values, strong west southwest winds, and low fuel
moisture.

A rain/snow mix is likely late Friday night and early Saturday
morning, mainly across portions of northeastern Missouri and
west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Gosselin

In the hours before

Local storm report, Mar 7, 12:15 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     ST. PETERS              38.78N  90.61W
03/07/2017                   ST. CHARLES        MO   TRAINED SPOTTER

            SIDING BLOWN OFF AN APARTMENT COMPLEX AT EXECUTIVE
            PARKWAY AND INTERSTATE 70

&&

EVENT NUMBER LSX1700244

TES
Local storm report, Mar 7, 12:20 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
03/07/2017  M56 MPH          ST. LOUIS          MO   ASOS

&&

EVENT NUMBER LSX1700245

CARNEY
Local storm report, Mar 7, 12:21 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     4 NE BURTON             39.94N  91.20W
03/06/2017  M61 MPH          ADAMS              IL   ASOS

&&

CORRECTED LOCATION...SOURCE

EVENT NUMBER LSX1700233

CARNEY
Local storm report, Mar 7, 12:42 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND DMG     WENTZVILLE              38.81N  90.86W
03/06/2017                   ST. CHARLES        MO   EMERGENCY MNGR

            DEBRIS ON BOTH SIDES OF I-70 NEAR CHURCH STREET/HWY Z
            EXIT. TRACTOR TRAILER BLOW OVER IN PARKING LOT OF SUPER
            8 MOTEL. STRUCTURAL COLLAPSE OF WENTZVILLE MILLS WORKS.
            NO INJURIES REPORTED.

&&

EVENT NUMBER LSX1700246

BYRD
Local storm report, Mar 7, 12:43 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1243 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND DMG     WENTZVILLE              38.81N  90.86W
03/06/2017                   ST. CHARLES        MO   EMERGENCY MNGR

            *** 2 INJ *** FIVE MOBILE HOMES BLOWN OVER... ANOTHER
            ONE HAD A TREE FALL ON IT IN WENTZVILLE NEAR WEST MAIN
            STREET AND HILLTOP DRIVE. TWO PEOPLE TRAPPED AT THIS
            TIME. GAS LEAK IN AREA. TWO MINOR INJURIES.

&&

CORRECTED INJURIES...REMARKS

EVENT NUMBER LSX1700241

BYRD
Local storm report, Mar 7, 12:49 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     COLUMBIA                38.95N  92.33W
03/06/2017                   BOONE              MO   TRAINED SPOTTER

            PARTS OF STRIP MALL ROOF BLOWN OFF INTO PARKING LOT.
            INTERSECTION OF VANDIVER AND PROVIDENCE

&&

CORRECTED REMARKS

EVENT NUMBER LSX1700230

WALSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 10:20 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike55 min
Mar 6, 10:22 PM CSTTornado Warning Tornado observedLSXAdams, Brown30 min
Mar 6, 10:55 PM CSTSevere Thunderstorm WarningLSXPike50 min
Mar 7, 12:08 AM CSTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Montgomery52 min
Mar 7, 12:48 AM CSTSevere Thunderstorm WarningLSXMonroe, Saint Clair57 min
Mar 7, 1:11 AM CSTTornado WarningLSXFayette, Montgomery21 min
Mar 7, 1:35 AM CSTSevere Thunderstorm WarningLSXClinton, Marion, Randolph, Saint Clair, Washington43 min
Mar 7, 4:00 AM CSTRed Flag WarningLSXAdams, Brown, Calhoun, Greene, Jersey, Pike15 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.